Search by Outline Set Search Limits Advanced Search Back Home

Penicillin and Cephalosporin Cross-Reactivity and Risk for Allergic Reaction

Summary:

  • A Type I hypersensitivity reaction is IgE-mediated and often causes urticaria, angioedema, bronchospasm, pruritus, or anaphylaxis within minutes to hours of the medication administration. 
  • The similarity in structure of the R1-side-chains of penicillins and cephalosporins determines the likelihood of cross-sensitivity between the drug classes - not the presence of the beta-lactam ring. The newer generation cephalosporin antibiotics have different R1-side chains making the cross-reactivity low and likelihood of allergic reaction even lower compared to some of the first generation agents and penicillin.
  • Current reports the risk for cross-reactions to cephalosporins in patients with reported allergies to penicillin (without skin testing) is < 1%.
  • If the hypersensitivity reaction was not Type I or severe Type II, III, IV, cephalosporins can be used in patients with a penicillin allergy after careful evaluation of the timing of the reaction, severity of reaction symptoms, and structural comparison of the penicillin that resulted in the allergy and the cephalosporin being considered.


Author:
Carolyn J. Steber, PharmD
Editor-in-Chief:
Anthony J. Busti, MD, PharmD, FNLA, FAHA
Content Editors:
Donald S. Nuzum, PharmD, BCACP, BC-ADM, CDE, CPP and Sabrina W. Cole, PharmD, BCPS
Last Reviewed: August 2015

Explanation

    Background

    A drug reaction is any adverse event associated with medication use.  The reactions can be caused by either a non-immunologic or an immunologic response.  Drug hypersensitivity, reactions caused by an immunologic response, account for 5 to 10 percent of all drug reactions.(1)  The Gell and Coombs classification system categorizes drug hypersensitivity reactions into four types.  A Type I hypersensitivity reaction, a true drug allergy, is IgE-mediated and often causes urticaria, angioedema, bronchospasm, pruritus, or anaphylaxis within minutes to hours of medication administration.  Similar to Type I, Type II and III reactions are also antibody mediated, but instead of IgE mediation, IgG and IgM drive these reactions.  Serious Type II, III, and IV immunologic reactions can cause Stevens-Johnson syndrome, toxic epidermal necrolysis, interstitial nephritis, vasculitis, serum sickness, hemolytic anemia, neutropenia, or thrombocytopenia.  Type I and the serious reactions associated with Type II, III, and IV hypersensitivity can be life-threatening.(2)

    Penicillin vs Cephalosporin Cross-Reactivity

    Although any drug can result in hypersensitivity, antimicrobials are common causative agents.(2)  Patients reporting a penicillin allergy are at an increased risk for cross-sensitivity to cephalosporins. The structural similarities between penicillins and cephalosporins are the cause of the cross-reactivity between the two drug classes.  It was originally theorized that the common beta-lactam ring was the cause of cross-sensitivity, but further research suggests the cause to be similar side-chains.  Penicillins contain a single side-chain at the 6-position, while cephalosporins have two side-chains at the 7- and 3-position.  When the penicillin side-chain is similar to either of the cephalosporin side-chains, the likelihood of cross-sensitivity increases.  Many first- and second-generation cephalosporins have similar side-chains to penicillin antibiotics, thus increasing the chance of cross-sensitivity.  Agents of other generations have structurally different side-chains, and therefore patients have a lower likelihood of experiencing cross-sensitivity.(3,4)  

    Penicillin vs Cephalsporin Antibiotic Structure Image

    Penicillin vs 1st & 2nd Generation Cephalosporin Antibiotics

    Penicillin vs 1st and 2nd Generation Cephalosporin Antibiotics


    Penicillin vs 3rd & 4th Generation Cephalosporin Antibiotics

    Penicillin vs 3rd and 4th Generation Cephalosporin Antibiotic Image

    • Note that newer generation cephalosporin antibiotics have different R1-side chains compared to the first generation agents and penicillin.
    • The changing R1-side chains lowers the cross-reactivity and further lowers the chance for an allergic reaction in patients with reported penicillin allergy.

     

    Risks & Allergic Response

    Historically, 10% of patients with a previous penicillin allergy were also allergic to cephalosporins.(4) This reported rate of occurrence was falsely elevated due to contamination of trace amounts of penicillin in cephalosporin products from the manufacturing process.  New reports suggest the incidence of a cephalosporin allergy is less than 1% in patients reporting a penicillin allergy without skin testing and approximately 2% in patients with a confirmed positive penicillin skin test.(4,5)

    Recommendations

    The American Academy of Pediatrics states that if the reaction was non Type I or did not result in a serious Type II, III, or IV reaction, patients with a penicillin allergy can be given cephalosporins for the treatment of acute otitis media.(6)  Similarly, the Sinus Allergy Health Partnership guidelines recommend the use of cephalosporins for the treatment of rhinosinusitis in patients with a penicillin allergy if the reaction was not Type I.(7)  Selecting a broader-spectrum antibiotic instead of a cephalosporin in penicillin-allergic patients creates unwarranted antibiotic resistance.(3)   Evaluation of the offending drug, timing of the reaction, and severity of symptoms should be considered before using a cephalosporin in a patient with a penicillin allergy.  

    References
    1. Riedl MA, Casillas AM.  Adverse drug reactions: types and treatment options.  Am Fam Physician 2003;68(9):1781-1789.
    2. Levinson W.  Review of Medical Microbiology and Immunology.  12th ed.  New York: McGraw-Hill; 2012.
    3. DePestel DD, Benninger MS, Danziger L et al.  Cepahlosporin use in treatment of patients with penicillin allergies.  J Am Pharm Assoc 2008;48:530-540. 
    4. Dickson SD, Salazar KC.  Diagnosis and management of immediate hypersensitivity reactions to cephalosporins.  Clinic Rev Allerg Immunol 2013;45:131-142.
    5. Solensdy R, Khan DA.  Drug allergy: an updated practice parameter.  Ann Allergy Asthma Immunol 2010;105:273-278. 
    6. Lieber AS, Carroll AE, Chonmaitree T et al.  The diagnosis and management  of acute otitis media.  Pediatrics  2013;131:e964-e999.
    7. Antimicrobial treatment guidelines for acute bacterial rhinosinusitis.  Otolaryngology - Head and  Neck Surgery (Sinus and Allergy Health Partnership) 2004;130(1):1-45
    Related Content

MESH Terms & Keywords

  • Penicillin, pcn, penicillin allergy, penicillin cross reactivity, cephalosporin, antibiotic allergy